Oregon, 2014

Heavy Snow in Oregon, February 7 to 9, 2014

February 7 to 9, 2014 · NWS PDT · 9 events in 9 counties and zones

The next wave of precipitation would move in mid day on the 7th and bring widespread snow to the forecast area. 5) west southwest of Service Creek, (8) in Milton-Freewater, (8) in Hermiston, and (6) east of Mitchell.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The next wave of precipitation would move in mid day on the 7th and bring widespread snow to the forecast area. While warning amounts fell across all cities of the warning zones the highest snowfall amounts in inches are as followed: (22) in Camp Sherman, (19) west northwest of Bend, (18) in Bend, (16) in Tumalo, (16) north of La Pine, (15) in Prineville, (14) south southwest of Warm Springs, (13) west southwest City of the Dalles, (12) in Echo, (12) in Sisters, (11.5) in Condon, (11) in Pilot Rock, (10) in John Day, (10) in Weston, (10) in Athena, (9.5) west southwest of Service Creek, (8) in Milton-Freewater, (8) in Hermiston, and (6) east of Mitchell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 7, 8:56 AM PST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 7, 8:56 AM PST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
856 AM PST FRI FEB 7 2014

.SHORT TERM...TODAY AND TONIGHT...YESTERDAYS AND LAST NIGHTS WEATHER
SYSTEM IS EXITING THE AREA BUT ANOTHER IS RAPIDLY APPROACHING FROM
THE SOUTHWEST. THIS NEXT SYSTEM STRETCHES ACROSS SOUTHERN OREGON AND
WILL SLOWLY LIFT NORTHWARD TODAY AND OVERNIGHT AS A WARM FRONT. THIS
WILL BRING ANOTHER ROUND OF PRECIPITATION TO THE FORECAST AREA
MAINLY IN THE FORM OF SNOW. ALREADY SEEING SOME INCREASING SNOW IN
CENTRAL OREGON THIS MORNING AS THE LEADING EDGE OF MOISTURE CREEPS
INTO THE SOUTHERN FORECAST AREA. BY LATE TONIGHT THE WARM FRONT WILL
LIFT INTO SOUTHERN WASHINGTON ENCOMPASSING THE ENTIRE FORECAST AREA
UNDER SNOW. NUMEROUS WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN
ISSUED FOR THIS EVENT. WILL LET THEM RUN AS IS BUT WILL EVALUATE FOR
THE NEED TO ADJUST THEM IN THE AFTERNOON FORECAST PACKAGE.

&&

.PREV DISC... /ISSUED 300 AM PST FRI FEB 7 2014/

SHORT TERM...TODAY THROUGH SATURDAY. ANOTHER STORM WILL IMPACT THE
REGION WITH ADDITIONAL SNOW OVER THE NEXT 36 HOURS. AN UPPER LEVEL
LOW WILL REMAIN CENTERED NEAR VANCOUVER ISLAND TODAY AND TONIGHT. A
SURFACE LOW IS APPROACHING THE COAST THIS MORNING AND WILL MOVE JUST
SOUTH OF THE FORECAST AREA TONIGHT. WARM ADVECTION PRECIPITATION
WILL INCREASE TODAY AND CONTINUE TONIGHT. THE AIRMASS REMAINS COLD
ENOUGH THAT ALL PRECIP WILL BE IN THE FORM OF SNOW. THIS WILL START
IN CENTRAL OREGON LATE MORNING THEN SPREAD NORTHWARD IN THE
AFTERNOON AND EVENING. ALL AREAS WILL SEE SNOW TONIGHT LIKELY HEAVY
AT TIMES. THE SURFACE LOW AS WELL AS THE UPPER LOW WILL MOVE EAST
LATER SATURDAY AND SNOW WILL BE DECREASING INTO THE EVENING. MODELS
SHOW SIGNIFICANT MOISTURE AND LIFT WITH THIS STORM ESPECIALLY
TONIGHT AS THE LOW MOVES ACROSS SOUTHERN OREGON. SURFACE HIGH
PRESSURE TO THE NORTH WILL MAINTAIN DECENT NORTHERLY GRADIENTS
CREATING AN UPSLOPE COMPONENT FOR CENTRAL AND NORTHEAST OREGON.
EXPECTING FAIRLY HEAVY SNOWFALL ACCUMULATIONS WITH LESSER AMOUNTS
NORTHWARD INTO WASHINGTON. WINTER STORM WARNINGS AND ADVISORIES HAVE
BEEN ISSUED. FOR THE MOST PART THESE WILL BE IN EFFECT FROM FRIDAY
AFTERNOON THROUGH SATURDAY EVENING. HEAVIEST SNOW WILL BE OVER
CENTRAL OREGON AND THE CASCADES. AS FOR TEMPERATURES THEY WILL BE A
LITTLE WARMER THAN THE PAST SEVERAL DAYS. HIGHS WILL BE IN THE
20S.   94

LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...A FAST ZONAL FLOW WILL
BECOME ESTABLISHED OVER THE NWRN STATES THROUGH THE PERIOD. THE
SECOND IN A SERIES OF WINTER STORMS WILL BEGIN TO WIND DOWN SATURDAY
EVENING. ON SUNDAY THE SUITE OF MODELS ARE NOT IN GOOD AGREEMENT ON
THE POTENTIAL FOR A THIRD STORM TO AFFECT MAINLY OREGON. THE NAM IS
THE MOST AGGRESSIVE WITH GOOD QPF AND THE POTENTIAL FOR AT LEAST
ADVISORY LEVEL SNOW. THERE COULD BE SOME THREAT OF FREEZING RAIN BUT
THE MODELS HAVE TRENDED AWAY FROM THIS SCENARIO SOMEWHAT TONIGHT. BY
MONDAY MOST LOWLAND AREAS WILL BE ABOVE FREEZING FOR HIGH
TEMPERATURES AND THIS SHOULD CONTINUE FOR THE REST OF THE WEEK WITH
SEVERAL PERIODS OF RAIN AND HIGH MOUNTAIN SNOW.

AVIATION...12Z TAFS...EXPECT SCATTERED SNOW SHOWERS TO DIMINISH
THIS MORNING WITH SOME BR AND SCT-BKN CIGS AROUND 2000 FEET AND OVC
AT 4-5 THOUSAND FEET. AFTER 21Z SNOW WILL MOVE INTO CENTRAL OREGON
AND THEN SPREAD NE ACROSS THE REST OF THE REGION TONIGHT WITH
IFR/LIFR CONDITIONS WIDESPREAD. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  19  15  23  20 /  10 100  90  50
ALW  20  17  26  22 /  10 100  90  50
PSC  20  17  27  23 /  10 100  80  30
YKM  16  14  24  19 /  10  80  80  30
HRI  20  17  25  24 /  10 100  90  40
ELN  21  10  27  20 /  10  70  80  30
RDM  22  17  32  22 / 100 100 100  70
LGD  29  24  31  24 /  40 100  90  60
GCD  30  25  36  26 /  80 100  90  70
DLS  22  17  30  26 /  20 100  90  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM PST
     SATURDAY ORZ049-050-502-503.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 10 PM PST
     SATURDAY ORZ041-044-505>508-510-511.

     WINTER STORM WARNING UNTIL 10 PM PST SATURDAY ORZ509.

WA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM PST
     SATURDAY WAZ030-520-521.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 10 PM PST
     SATURDAY WAZ024.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM PST
     SATURDAY WAZ027>029.

&&

THREAT INDEX
TODAY : RED
SATURDAY : RED
SUNDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/76/76
Hazardous weather outlook, Feb 7, 5:24 AM PST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
524 AM PST FRI FEB 7 2014

ORZ041-044-049-050-502-503-505>511-WAZ024-026>030-520-521-081330-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON-
CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
524 AM PST FRI FEB 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WINTER STORM WILL MOVE ACROSS THE REGION LATER TODAY INTO
SATURDAY. THIS WILL BRING SIGNIFICANT SNOW ACCUMULATIONS
ESPECIALLY OVER OREGON. TEMPERATURES WILL REMAIN COLD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE SATURDAY ALONG WITH COLD TEMPERATURES.
A GRADUAL WARMING TREND WILL RESULT IN A MIX OF RAIN AND SNOW
SUNDAY AND MONDAY. WARMER TEMPERATURES TUESDAY THROUGH THE
REMAINDER OF THE WEEK WITH RAIN AND MOUNTAIN SNOW.

In the hours before

Local storm report, Feb 7, 5:38 AM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
538 AM PST FRI FEB 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY SNOW       WESTON                  45.82N 118.43W
02/06/2014  E5.0 INCH        UMATILLA           OR   PUBLIC

0900 PM     SNOW             MILTON-FREEWATER        45.93N 118.39W
02/06/2014  E2.5 INCH        UMATILLA           OR   PUBLIC

&&

MVESCIO
Local storm report, Feb 7, 8:21 AM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
821 AM PST FRI FEB 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY SNOW       MILTON-FREEWATER        45.93N 118.39W
02/07/2014  M4.0 INCH        UMATILLA           OR   PUBLIC

            4 INCHES OF SNOW IN 24 HOURS.

0600 AM     HEAVY SNOW       2 WNW SISTERS           44.30N 121.59W
02/07/2014  M9.0 INCH        DESCHUTES          OR   COCORAHS

            COCORAHS REPORT OF 9 INCHES OF NEW SNOW IN 24 HOURS.

0600 AM     HEAVY SNOW       5 NE HERMISTON          45.88N 119.21W
02/07/2014  E5.0 INCH        UMATILLA           OR   NWS EMPLOYEE

            MEASURED 3.75 INCHES OF SNOW AT 925 PM. RECIEVED A LITTLE
            OVER AN INCH OVERNIGHT FOR AN ESTIMATE OF 5 INCHES IN 24
            HOURS.

0600 AM     SNOW             2 ESE LOSTINE           45.48N 117.39W
02/07/2014  M3.8 INCH        WALLOWA            OR   COCORAHS

            COCORAHS REPORT OF 3.8 INCHES IN 24 HOURS. HEAVY SNOW
            OVERNIGHT WITH LIGHT SNOW FALLING AS OF 6 AM.

0605 AM     SNOW             9 N ELGIN               45.69N 117.92W
02/07/2014  M5.5 INCH        UNION              OR   COCORAHS

            COCORAHS REPORT OF 5.5 INCHES OF SNOW IN 24 HOURS.

0653 AM     HEAVY SNOW       HERMISTON               45.83N 119.28W
02/07/2014  M4.0 INCH        UMATILLA           OR   TRAINED SPOTTER

            LIGHT SNOW BEGAN FALLING AT 11 AM THURSDAY AND CONTINUED
            THROUGH THE DAY INTO THE NIGHT. TOTAL OF 4 INCHES.

0700 AM     HEAVY SNOW       6 NNW MADRAS            44.71N 121.18W
02/07/2014  M6.2 INCH        JEFFERSON          OR   COCORAHS

            COCORAHS REPORT OF 6.2 INCHES OF SNOW IN 24 HOURS.

0700 AM     SNOW             1 SE FLORA              45.89N 117.29W
02/07/2014  M4.0 INCH        WALLOWA            OR   COCORAHS

            COCORAHS REPORT OF 4 INCHES OF SNOW IN 24 HOURS.

0720 AM     SNOW             4 SW HARRAH             46.36N 120.60W
02/07/2014  M3.0 INCH        YAKIMA             WA   TRAINED SPOTTER

            3 INCHES OF SNOW IN 24 HOURS.

0722 AM     HEAVY SNOW       5 SSW CHENOWETH         45.56N 121.28W
02/07/2014  M6.0 INCH        WASCO              OR   TRAINED SPOTTER

            SNOWED FROM EARLY MORNING THROUGH THE DAY AND INTO THE
            NIGHT. A TOTAL OF 6 INCHES IN 24 HOURS.

0736 AM     SNOW             15 NW NACHES            46.88N 120.92W
02/07/2014  E4.0 INCH        YAKIMA             WA   PUBLIC

            ESTIMATED 3-4 INCHES OF SNOW IN 24 HOURS.

0745 AM     HEAVY SNOW       JOHN DAY                44.42N 118.95W
02/07/2014  M4.0 INCH        GRANT              OR   CO-OP OBSERVER

            4 INCHES IN 24 HOURS.

0800 AM     HEAVY SNOW       REDMOND                 44.26N 121.17W
02/07/2014  M4.0 INCH        DESCHUTES          OR   CO-OP OBSERVER

            4 INCHES REPORTED IN 24 HOURS.

&&

DMH
Local storm report, Feb 7, 9:23 AM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
923 AM PST FRI FEB 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       ANTELOPE                44.91N 120.72W
02/07/2014  M5.0 INCH        WASCO              OR   CO-OP OBSERVER

            5 INCHES OF SNOW IN 24 HOURS.

0800 AM     HEAVY SNOW       6 WSW WALLA WALLA       46.03N 118.46W
02/07/2014  M4.0 INCH        WALLA WALLA        WA   CO-OP OBSERVER

            4 INCHES OF SNOW IN 24 HOURS AT WHITMAN MISSION.

0800 AM     HEAVY SNOW       1 N TROUT LAKE          46.02N 121.53W
02/07/2014  M7.0 INCH        KLICKITAT          WA   TRAINED SPOTTER

            STORM TOTAL OF 7 INCHES.

0800 AM     HEAVY SNOW       MONUMENT                44.82N 119.42W
02/07/2014  M4.0 INCH        GRANT              OR   CO-OP OBSERVER

            4 INCHES OF SNOW IN 24 HOURS.

0847 AM     HEAVY SNOW       5 WNW RUGGS             45.29N 119.78W
02/07/2014  M6.0 INCH        MORROW             OR   TRAINED SPOTTER

            6 INCHES OF TOTAL SNOW IN 24 HOURS.

0912 AM     HEAVY SNOW       14 WSW MITCHELL         44.47N 120.41W
02/07/2014  M5.0 INCH        CROOK              OR   TRAINED SPOTTER

            5 INCHES OF SNOW ON THURSDAY AND OVERNIGHT.

0918 AM     HEAVY SNOW       6 NE MITCHELL           44.64N 120.08W
02/07/2014  M6.0 INCH        WHEELER            OR   TRAINED SPOTTER

            6 INCHES OF SNOW FELL THURSDAY AND OVERNIGHT.

&&

DMH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Oregon Cascades

When
February 7, 10:00 AM PST to February 8, 7:00 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Columbia River Gorge

When
February 7, 1:00 PM PST to February 9, 1:00 AM PST
Where
Eastern Columbia River Gorge forecast zone
Reported by
Trained Spotter
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

Heavy Snow, Lower Columbia Basin

When
February 7, 1:00 PM PST to February 9, 1:00 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

Heavy Snow, John Day Basin

When
February 7, 1:00 PM PST to February 8, 8:00 PM PST
Where
John Day Basin forecast zone
Reported by
Trained Spotter
Coordinates
44.885, -120.192 (the zone’s center; the record gives no point)

Heavy Snow, Ochoco-John Day Highlands

When
February 7, 1:00 PM PST to February 8, 9:00 PM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
Trained Spotter
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

Heavy Snow, Foothills of the Northern Blue Mountains of Oregon

When
February 7, 1:00 PM PST to February 9, 1:00 AM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Reported by
Trained Spotter
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

Heavy Snow, Foothills of the Southern Blue Mountains of Oregon

When
February 7, 1:00 PM PST to February 8, 8:00 PM PST
Where
Foothills of the Southern Blue Mountains of Oregon forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -119.941 (the zone’s center; the record gives no point)

Heavy Snow, North Central Oregon

When
February 7, 1:00 PM PST to February 8, 7:00 PM PST
Where
North Central Oregon forecast zone
Reported by
Trained Spotter
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

Heavy Snow, Central Oregon

When
February 7, 1:00 PM PST to February 8, 7:00 PM PST
Where
Central Oregon forecast zone
Reported by
Trained Spotter
Coordinates
44.229, -120.920 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488248, 488249, 488250, 488251, 488252, 488253, 488254, 488255, 488256.